Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Tattoos Flare Up From HAART

May 28, 2001

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Use of highly active antiretroviral therapy (HAART) usually results in decreased levels of HIV. By suppressing viral activity, HAART allows the immune system to begin repairing itself and CD4+ cell counts eventually rise. As well, previously hard-to- treat infections and conditions such as warts and HIV-related fatigue tend to go away when people begin HAART. As the repairs on the immune system progress, inflammatory reactions in the liver, lymph nodes and eye can appear. This occurs because the immune system regains the ability to detect and fight micro organisms. These inflammatory reactions seen shortly after initiation of HAART are part of what is called the "immune restoration syndrome." Now doctors in Alicante, Spain, have reported a strange reaction to tattoos in a person with HIV/AIDS (PHA) whose immune system was responding well to HAART.

A 36-year-old male sought medical attention because 10-year-old tattoos on his skin had recently become itchy. The parts of the tattoos done in black ink had also become covered in scabs. Two months before, with 26 CD4+ cells and a viral load at nearly 2 million copies, he had been prescribed HAART. Analysis of the tattoos could not detect any infection-causing bacteria or fungi. His CD4+ count had increased to 106 cells and his viral load was below the 500 copy mark after two months of treatment.

The doctors prescribed a corticosteroid -- clobetasol propionate -- to be applied to the tattoos. This caused the inflammation to clear over a period of two weeks. He remained free of any further reactions to the tattoos.

The doctors note that the black ink used by tattoo artists may contain traces of certain elements such as organic carbon, chromium, iron or titanium oxides. These elements can cause allergic reactions, which is what probably happened to the PHA. Doctors may wish to warn their patients who have tattoos that they may experience a reaction to their tattoos after starting HAART.

Advertisement
Silvestre JF, Albares MP, Ramón R and Botella R. Cutaneous intolerance to tattoos in a patient with human immunodeficiency virus infection: a manifestation of the immune restoration syndrome. Archives of Dermatology 2001;137:669-670.

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
Side Effect Chart: An Abbreviated, At-a-Glance Guide to HIV Drug Side Effects
More on HIV Medication Side Effects

Tools
 

Advertisement